Wisconsin, 2022

Damaging Wind in Wisconsin, August 20, 2022

August 20, 2022 · NWS MKX · 1 event in 1 county or zone

An approaching low pressure area and warm front resulted in a large area of thunderstorms moving across southern WI. A microburst resulted in tree damage at the entrance of a subdivision east of Trevor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An approaching low pressure area and warm front resulted in a large area of thunderstorms moving across southern WI. A microburst resulted in tree damage at the entrance of a subdivision east of Trevor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 20, 8:55 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 8:55 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
955 AM CDT Sat Aug 20 2022

.UPDATE...
(Issued 955 AM CDT Sat Aug 20 2022)

We are already starting to see showers increase in coverage this
morning across south-central Wisconsin, with a few rumbles of
thunder. As of this morning, the cutoff low was slowly spinning
across central Iowa, with a few lobes of vorticity rotating
through the region as the broad upper-level low spins overhead.
By around 16-18Z the RAP and HRRR have much of the area uncapped
with some tall-skinny SBCAPE and bulk shear values between 10 and
20 kt (at best) to work with. Given the lack of shear think
thunderstorm activity may remain a bit more isolated, as updrafts
should struggle to remain organized but still cannot rule out some
short-lived, pulse-type thunderstorms. Otherwise, conditions
remain favorable for heavy downpours with any stronger showers or
thunderstorm activity.

Anderson

&&

.SHORT TERM...
(Issued 328 AM CDT Sat Aug 20 2022)

Today through Sunday:

Upper low centered over Iowa early this morning has sent a few
rounds of showers and storms our way. The latest round should exit
over Lake Michigan within the hour, though the moisture feed could
keep showers over portions of Racine/Kenosha counties for a little
longer.

While the upper low will be weakening a bit and transitioning to
an open wave today, we are already seeing signs of additional PVA
resulting in scattered showers and storms over eastern IA and
northern IL. CAMs, EPS, GEFS and CMC ensembles in general
consensus with a steady east southeast progression of this low,
traversing northern IL later this afternoon and this evening.
Persistent PVA entering the area in waves will maintain the risk
of scattered showers this morning, and with a little insolation,
scattered showers and storms during the afternoon.

EPS/GEFS probabilities of exceeding 0.5 inch of rainfall are
confined to areas ahead of the track of the upper low, just
scraping far southern WI. HREF probability matched mean guidance
continues to show localized areas of higher QPF clipping southern
WI as well. Bottom line, continued unsettled today, not an all day
rain in any one location, but several opportunities for showers
and a few rumbles of thunder. There is consensus for convection
coverage to decrease markedly this evening and have lowered PoPs
accordingly.

Heading into Sunday, cyclonic flow will remain in place over the
region as the upper low continues to slowly exit stage east. This
will result in another shot at widely scattered showers during the
day. Again, not everyone will get wet, but the risk is there and
those with outdoors plans will need to keep an eye out and an
umbrella handy for a few passing showers.

Gagan

&&

.LONG TERM...
(Issued 328 AM CDT Sat Aug 20 2022)

Sunday night through Friday:

High pressure builds back into the region for the first half of
the upcoming workweek. Northwest flow aloft still showing signs of
sending a few quick moving waves our way. Timing continues to
suggest Wednesday night and again late next week, though such
details will be honed with time. Temperatures will be pleasant
much of the week, near average for late August, perhaps a few
degrees above average Tuesday and Wednesday.

Gagan

&&

.AVIATION...
(Issued 955 AM CDT Sat Aug 20 2022)

Expect showers and thunderstorms to increase in coverage this
morning and afternoon, bringing a challenging ceiling and
visibility forecast. Ceilings become mostly MVFR today, and as
previously noted any lower visibilities will remain tied to where
showers and storms track. Winds today remain light and in some
spots variable as low pressure to our west slowly moves eastward.
By Sunday, winds become predominately northerly, but remain light.

Tonight we will need to monitor the potential for IFR conditions.
There is a fairly large swath of stratus north of the cutoff low
currently spinning across Iowa. Thus, as this low moves east today
through early Sunday, we will need to keep an eye on this area of
stratus. Also, there is the potential for some fog tonight,
especially for areas that see heavy downpours today.

Anderson

&&

.MARINE...
(Issued 328 AM CDT Sat Aug 20 2022)

Low pressure of 29.9 inches over far northern Iowa will move to
far southern Lake Michigan by early Sunday morning. Modest
southerly winds will continue over the lake today, backing to
northeasterly tonight over the northern and central portions of
Lake Michigan. Light and variable winds are expected over far
southern Lake Michigan Saturday night as the low passes over.
Modest northerly winds are then expected over all the lake for
Sunday into Monday.

Periods of scattered showers and storms are expected today
through Sunday. There is a potential for a few waterspouts over
the southern half of the lake on Sunday. Quiet weather conditions
are expected for the first half of the upcoming workweek.

Gagan

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 20, 2:44 AM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
344 AM CDT Sat Aug 20 2022

WIZ046-047-051-052-056>060-062>072-210845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
344 AM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected again today. Cloud to ground
lightning, localized wind gusts to 40 mph and locally heavy
rainfall are the main hazards expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An isolated thunderstorm is possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-210845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
344 AM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms are expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms and a few waterspouts are possible on
Sunday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-210845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
344 AM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms are expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms and a few waterspouts are possible on
Sunday.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 62 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kenosha

When
August 20, 12:10 PM CST to 12:25 PM CST
Where
Kenosha County, 1.18 mi ESE of Trevor
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.516, -88.098

Many tree branches down at the entrance of a subdivision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050823.